High Wind, Far Northeast Highlands
- When
- March 23, 11:30 AM MST to 5:00 PM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
Raton airport.
A low pressure system developing off the California coastline on the 22nd shifted quickly east into New Mexico on the 23rd and forced strong west to southwest winds across much of the state. This system intensified rapidly as it crossed the southern Rockies through the 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A low pressure system developing off the California coastline on the 22nd shifted quickly east into New Mexico on the 23rd and forced strong west to southwest winds across much of the state. This system intensified rapidly as it crossed the southern Rockies through the 24th. Strong north to northwest winds then impacted eastern New Mexico as the storm shifted into Texas and Oklahoma. Peak wind gusts averaged 60 to 70 mph. A couple thunderstorms near the Texas border with southeast New Mexico produced outflow winds near 70 mph with blowing dust and small hail. The most impressive aspect of the storm was the deep conveyor belt of moisture that wrapped around the upper low and slammed the Sangre de Cristo Mountains and Raton Ridge with blizzard conditions. Snowfall rates up to two inches per hour occurred for around 10 hours along with wind gusts near 60 mph. This produced blizzard conditions for several hours and resulted in the closure of Interstate 25 at Raton Pass and portions of state highways 4, 72, and 150.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 23, 11:07 AM MST, 23 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1207 PM MDT Thu Mar 23 2017 .AVIATION... 18Z TAF CYCLE An upper level low pressure system will reach the Four Corners this afternoon, pass eastward along the CO/NM border tonight, then deepen remarkably in the lee of the Sangre de Cristo Mountains early Friday. A Pacific cold front will also cross from the west today, before a strong back door cold front plunges southward through the eastern plains on Friday morning. Scattered to numerous rain and mountain snow showers along and west of the central mountain chain today will spread eastward along the CO/NM border tonight with mountain obscurations, then favor the northern mountains eastward on Friday. There will also be isolated thunderstorms today along and west of the central mountain chain. Wind gusts from 35 to 55 kt are expected in many places today and Friday, except for gusts to 60 kt possible over northeast areas behind the cold front on Friday. Blowing dust will probably create areas of MVFR and IFR conditions across the eastern plains this afternoon and Friday. Further, a few inches of snow is expected in the northern mountains tonight into Friday, except for several inches near the CO border. 44 && .PREV DISCUSSION...1109 AM MDT Thu Mar 23 2017... .UPDATE... Raised temperatures across central and eastern zones for this afternoon. Strong cold front a little slower than anticipated. Could be damaging wind gusts in the stronger showers and isolated thunderstorms developing just ahead of the cold front this afternoon. CHJ && .PREV DISCUSSION...327 AM MDT Thu Mar 23 2017... .SYNOPSIS... Big weather changes such as windier, cooler, and possible wetter condtions will follow as a series of incoming storm systems impact New Mexico. The first storm system will impact the state today through Friday with strong winds central and east followed by precipitation favoring northern and western areas. The northern mountains will be favored for snow showers tonight. The second storm will clip the northern tier producing some snow showers across the northern mountains Saturday night into Sunday. The third more potent, long living system will impact the state Tuesday through Thursday of next week. && .DISCUSSION... The first incoming storm system will deepen this morning as it dives across the Great Basin, crossing NM this aftn before exiting tonight. Strong to damaging winds will develop this aftn across central and eastern areas where several wind and fire weather highlights have been issued through Friday (see fire weather discussion below). Meanwhile, precipitation will develop north and west today as the storm bears down on the state...with snow showers favoring the higher terrain/mountainous areas north and west....moreso the northern mtns tonight into early Fri. Some isolated thunderstorms could develop this aftn along and west of the centrl mtn chain and the extreme far SE Plains. As the system passes across the state before exiting tonight, look for temps to plummet at least 20-30 degrees today and Friday. Sat will see a brief break in unsettled weather as an upper level ridge builds over the area allowing temps to rebound 10-20 degrees. The second storm system will clip the northern half of the state Sat night into Sunday...with some precipitation favoring northern areas followed by breezes central and east. The third more potent storm system looks to be long lasting with widespread impacts across the state Tues through Thursday. It is possible that this system could produce widespread rain/snow showers along and north of the I-40 corridor. By the time the system exits out, another one will follow giving NM another persistent round of unsettled weather through the end of the week. && .FIRE WEATHER... Weather conditions will deteriorate today as an upper level trough races toward New Mexico. A cold front will approach from the west with showers and thunderstorms taking shape in central, north central, and west central portions of NM this afternoon. However, ahead of the frontal boundary, warm and well above average temperatures will prevail in the eastern plains of NM with a pronounced dry slot aloft moving overhead. In addition, a belt of very strong winds aloft will work into this area and mix down to the surface. This will exacerbate the warm, dry and critical to severe nature of this event. There is some uncertainty on the extent of how dry the atmosphere will get over the eastern plains, especially since very high surface dewpoints are currently in place. Yet, with gusts of 60 to 65 mph and the above normal temperatures and sufficient fuel loading, a Red Flag warning seems prudent for eastern NM zones today. The cold front will sweep into eastern NM tonight into Friday, finally dropping temperatures back below normal, and ultimately raising humidity. Temperatures will turn cold enough for some of the lingering showers to also change over to snow before they exit, mainly in the northern mountains and toward the Raton Pass. While humidity will raise and temperatures will be cooler in eastern NM on Friday, the winds behind the cold front will be brutal with gusts of 60 and perhaps 70 mph possible along the eastern tier of NM into west TX. Winds will also stay strong farther west to the central zones of NM, albeit not nearly as severe as in the eastern plains. The temperatures cool some in the Rio Grande valley, but conditions will remain quite dry in addition to the strong winds, and thus a Fire Weather Watch will be hoisted for FWZ106 with this forecast package. A welcome, albeit brief, respite from the strong winds will arrive on Saturday as a short wave ridge aloft traverses NM. Temperatures will rebound back above normal by 5 to 10 degrees across the forecast area, and good to excellent smoke ventilation is expected amidst the rising mixing heights. The next Pacific disturbance will be a fast-moving system, crossing NM Saturday night with winds aloft spiking again and another shot of cooler temperatures and precipitation. The drop in temperatures and the attendant precipitation will not be as substantial as today/tonight's system. Winds and humidity could briefly kiss critical thresholds in some east central zones Sunday afternoon. The repetitive cycle will continue into next week as another short wave ridge builds in early Monday, only to be followed by another disturbance during the middle of next week. This trough would have better potential to dig slightly farther south and be a bit deeper/stronger, potentially yielding more precipitation. && .ABQ WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 9 PM MDT this evening for the following zones... NMZ521-523-526>529-531>540. Red Flag Warning until 7 PM MDT this evening for the following zones... NMZ103-104-108. Wind Advisory until 9 PM MDT this evening for the following zones... NMZ512-514-515-519-520-522-524-525-530. High Wind Watch from Friday morning through Friday evening for the following zones... NMZ527-530-531-534-535. Fire Weather Watch from Friday afternoon through Friday evening for the following zones... NMZ106. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 425 AM MDT Thu Mar 23 2017 NMZ501>540-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 425 AM MDT Thu Mar 23 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A red flag warning is in effect this afternoon for the Sangre De Cristos...the northeast and east central plains where low humidities combined with strong winds and above normal temperatures will create critical fire weather conditions. A storm system deepening across the Great Basin will arrive in New Mexico today strengthening as it crosses the state before departing Friday. Strong to damaging southwest winds are anticipated this afternoon until sunset across much of central and eastern New Mexico. Rain and mountain snow will favor the western and northern mountains tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Temperatures will turn cooler with lingering snow showers across the northern mountains and persistent strong winds central and east on Friday. Activity will gradually taper down Friday evening as the system exits to the east. Two more upper level systems will bring windier, wetter and cooler conditons to New Mexico Saturday night and Sunday and Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 01
The Cannon AFB radar (KFDX), 83 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
16 high wind, 3 thunderstorm wind, 3 heavy snow, 3 blizzard. Local standard time, as filed.
Raton airport.
An extended duration of high winds was reported from Clines Corners to Harvey Ranch and Duran. A peak wind gust to 70 mph was reported at Harvey Ranch and 59 mph at Clines Corners. Sustained winds as high as 55 mph were reported near Duran.
Dunken.
A brief virga shower that passed over the Albuquerque Sunport enhanced strong winds in the area with a peak gust to 67 mph. The area around Placitas also reported strong winds with gusts up to 63 mph.
An extended period of powerful wind gusts as high as 74 mph impacted much of the Interstate 40 corridor from Montoya to Tucumcari. Sustained winds were as high as 51 mph. Fortunately no significant damage or power outages were reported.
Powerful wind gusts up to 77 mph were reported along the U.S. Highway 285 corridor from near Mesa to Roswell. Several stations reported wind gusts in the 65 to 75 mph range with sustained winds near 50 mph.
The Moriarty airport reported sustained winds as high as 46 mph while Stanley reported a peak wind gust up to 61 mph.
Sustained winds as high as 44 mph were reported for a few hours around Las Vegas. A peak wind gust to 62 mph was reported north of Tecolotito.
Clayton reported an extended period of wind gusts near 60 mph.
Thunderstorm outflow winds of 72 mph at Dora.
A thunderstorm near Clovis produced heavy rainfall, pea size hail, blowing dust, and a peak wind gust up to 60 mph.
Thunderstorm outflow winds peaked at 67 mph at Cannon AFB.
Strong winds developed over Roosevelt County behind a departing line of showers and thunderstorms. Sustained winds as high as 45 mph were reported for a couple hours.
Strong winds developed over Curry County behind a departing line of showers and thunderstorms. Sustained winds as high as 44 mph with gusts up to 60 mph were reported for a few hours.
Observations around Sandia Park reported peak wind gusts up to 66 mph for an extended period early on the 24th. The top of the Sandia Peak tramway reported a peak wind gust to 60 mph late on the 23rd. Light snowfall amounts accompanied the strong winds above 8,000 feet.
The CSBF Fort Sumner location reported an extended period of peak wind gusts as high as 70 mph. Sumner Lake saw wind gusts as high as 61 mph.
The CSBF Transwestern Pump station reported peak wind gusts up to 62 mph with sustained winds up to 47 mph for several hours.
Numerous observers in the area from Taos to Questa reported 3 to 8 inches of snowfall with snowfall rates as high as two inches per hour. The 1-day total of 8 inches at Taos broke the old record of 5 inches from 1920.
Numerous observations all along the west slopes of the Sangre de Cristo Mountains reported between 10 and 22 inches of snowfall. The area around Questa picked up nearly 2 feet of snowfall in less than 12 hours.
The Santa Fe Ski Basin and SNOTEL sites reported between 18 and 22 inches of snowfall with rates near two inches per hour. Strong winds were also reported across the high terrain.
Numerous reports of whiteout conditions with strong winds and snowfall rates near two inches per hour. Snowfall amounts ranged from 10 to 16 inches in the area from Black Lake to Angel Fire and Eagle Nest. Peak wind gusts up to 54 mph were reported at the Angel Fire airport. Power outages occurred for several hours through the morning of the 24th.
The high terrain of Taos County experienced whiteout conditions with high winds and snowfall rates near two inches per hour. Snowfall amounts ranged from 16 to 22 inches in the area from near Questa to Red River and the Taos Ski Valley. A peak wind gust to 63 mph was reported on Kachina Peak. Power outages occurred for several hours through the morning of the 24th.
The higher terrain along the Colorado border from near Costilla to Raton Pass and Capulin experienced whiteout conditions with high winds and snowfall rates near two inches per hour. Snowfall amounts ranged from 6 to 12 inches. A peak wind gust up to 68 mph was reported with the snowfall around Des Moines. Drifts up to 3 feet were reported at Capulin. Interstate 25 was closed for several hours at Raton Pass due to blizzard conditions.
Mills Canyon.
Socorro airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677233, 677234, 677241, 677237, 677242, 677243, 677244, 677245, 677247, 677226, 677228, 677229, 677252, 677251, 677253, 677249, 677293, 676475, 676476, 676477, 676470, 676471, 676472, 677296, 677270.